Talk

Advanced search

Is anyone on medication for migraines to prevent them ?

(64 Posts)
Mortigua Thu 28-May-20 20:13:36

Had a GP (call ) appointment and they offered something that prevents migraines but it causes weight gain (so I said no-it was the first side effect listed and I have been struggling with my weight a while but finally getting somewhere) then they offered beta blockers but warned they would make me tired and slow me down exercise wise.
Is anyone on anything that doesn’t cause awful side effects ? I am so fed yo with having migraines half of my life but I think better to carry on with treating them than have side effects that make me feel worse. I wonder if it’s worth me trying anything else?

OP’s posts: |
Imissrealcoffee Thu 28-May-20 20:25:47

I was on beta blockers for a few years for my migraines. Do you know what ones they are offering you? As I was not told this was a side effect and was hugely active whilst taking them (teaching pe, dance classes and going to the gym every day) I never felt like I was slowed down at all.

They worked really well for me so would Say give them a try and see how you feel.

Hwory Thu 28-May-20 21:06:43

Hi

I'm on topiramate for preventing migraines.

It's used in America for weight loss (higher dose) for its side effect of appetite suppression/loss. I still get hungry on my dose but way less than normal.

PeppasMuddyPuddles Thu 28-May-20 21:09:49

I take Piziotofen to prevent migraines and haven't put on any weight since I started taking them a year ago.
I watch my diet and exercise, but always did that anyway.

I suppose the trouble is that everyone is different and how it effects me may be different for you, but i haven't had any side effects taking them

Mortigua Thu 28-May-20 21:26:06

Thanks for the replies and sorry for my delay answering.
It’s Piziotefen that the dr first mentioned and I said no to due to weight gain fears.

I wonder if Toperimate is only offered after trying other things then, he didn’t mention that one. I was told my options were the piziofen or beta blockers - perhaps I will try then as that sounds reassuring Imissrealcoffee. It’s propanalol. Is that what you took? He said it would affect cardio exercise like running as it would slow me down and affect stamina .

OP’s posts: |
Mortigua Thu 28-May-20 21:27:57

Sorry spelling mistakes above I think (migraine gone for now but still some headache and am tired after triptans !

OP’s posts: |
Holothane Thu 28-May-20 21:28:38

Propanol I dare not come off mine the migraines I had were dreadful.

Mortigua Thu 28-May-20 21:32:16

Do you get any side effects Holothane?

OP’s posts: |
sweetkitty Thu 28-May-20 21:37:02

I have been on pizotifen, propanolol, amitriptyline and have just went on topiramate for the second time. I lost about half a stone last time on topiramate DH said there was chocolate left at the end of the week! Amitriptyline made me into a zombie with a mouth that felt constantly on fire.

Sittinonthefloor Thu 28-May-20 21:37:10

Propanol- works well, hasn’t slowed me down at all. Bonus effect is it definitely reduces anxiety too.

PorpentiaScamander Thu 28-May-20 21:38:38

Another one here on propranolol. I had some side effects for the first couple of weeks but nothing since

HundredMilesAnHour Thu 28-May-20 21:41:54

I take 10mg amitriptyline for migraine prevention.

I haven't gained any weight since taking it but I do exercise a lot, eat healthily and I keep an eye on my weight. The side effects in the first few weeks weren't great and I felt like I was in a fog. It also affected my exercise performance. However, after 4 weeks the side effects settled down and now I don't get any. My exercise performance is at normal levels.

An added benefit of amitriptyline is that it aids sleep. I'm sleeping much better since I started taking it (and don't feel groggy).

Mortigua Thu 28-May-20 21:42:41

Thanks all, sounds like I need to give it a try and see how I get on. I am wondering if I can be given Toperamate though, could do with that!

OP’s posts: |
Mortigua Thu 28-May-20 21:44:46

I think Amatriptaline (all these long tricky names !) is a tricyclic and I have had those before , years back and gained a lot of weight. It came straight off when I stopped , I seem to be someone who gets that side effect if it’s listed although it may be my willpower !

OP’s posts: |
Tarrarra Thu 28-May-20 21:47:00

I’ve been onto topiramate,amitriptyline and Propanolol although not at the same time obviously. The paramedic make me feel like a zombie and I couldn’t eat at all on it. The amitriptyline make me drowsy to the point where I couldn’t drive on it. And the propanolol was really weird at first it was okay but then my leg started to feel really weak my heart rate was so low I had to stop running and I couldn’t face without running so I came off it. Currently suffering fortnightly migraines but better than the side-effects I had on those tablets I think I have just been unlucky. I’m awaiting a neurology appointment

derenstar Thu 28-May-20 21:47:35

I take 10mg amitriptyline too and get migraines much less frequently than I did before. Its had no impact on my weight, I gained weight because I let myself go, then I did slimming world and lost loads. Then lockdown happened...

Holothane Thu 28-May-20 21:47:41

Not as far as I know, but then I’m menapausal and was told middle weight gain can be part of it.

Tarrarra Thu 28-May-20 21:47:53

Paramedic is Topiramate!!!!smile

milkysmum Thu 28-May-20 21:50:03

I take Topirimate, side effects for first few weeks ( sluggishness, difficultly finding words and general mind fog) but once subsided I've been fine on it and think it definitely helps.

Mortigua Thu 28-May-20 21:51:10

Oh dear sounds like there is no perfect side effect free solution but it’s really good to hear everyone’s experiences , seems to be something a lot of people have to live with.
And yes to lockdown and weight for me too- I was doing so well before too!

OP’s posts: |
IRememberSoIDo Thu 28-May-20 21:51:54

Sorry for jumping on here but can I ask how did you actually get prescribed something for migraines and how long did it take? I ask as I've been mentioning migraines to my doctor for a few years now. They've been really bad recently. I suspect all the time on the computer and stress is really contributing as in the past they have been hormonal. I've actually had a hysterectomy but kept ovaries and I can tell you my cycle day based on my migraines! Were you referred for any sort of scans or did the GP diagnose base on your description of the symptoms?

VashtaNerada Thu 28-May-20 21:52:25

I’ve tried everything on this thread! None were right for me so now I take candesartan. It’s not perfect but it reduces frequency and severity, and there are no side effects (that I’ve noticed anyway...)

pingster Thu 28-May-20 21:53:30

I've been on pretty much all migraine preventatives. Topiramate is the only one that worked for me out if the standard ones but I didn't like the side effects. I'm now on candesartan which isn't usually used for migraines but was suggested by the neurologist. I've been very surprised that it actually seems to be working (1 migraine every 2-3 weeks compared to daily!) and it doesn't have any noticeable side effects

VashtaNerada Thu 28-May-20 21:53:32

The National Migraine Centre gave me a note for my GP.

VashtaNerada Thu 28-May-20 21:54:32

Snap @pingster grin

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »